Vitamin B12 deficiency after Gastric Bypass

Patient: I am having tingling of my hands due to severe deficiency of Vitamin B12 along with diarhrea, insomnia, depression, and anorexia. I am concerned that I will have to wait until Monday August 18th for a shot from my doctor. I had gastric bypass surgery 10 years ago. Should I go to the emergency room?

Symptoms: Diarrhea
lack of thirst
anorexia
stomach upset
tingling and numbness in hands when laying down
extreme fatigue
depression
lower back pain

Doctor: Thank yo for your question. You are indeed presenting with symptoms of vitamin B12 deficiency. Since you have had a gas tric bypass surgery, it is important that you promptly address any gastrointestinal disturbances such as diarrhea. The other symptoms can possibly resolve without complication once you receive your B12 shot, however if you have had more than 6 episodes (bowel movements) of diarrhea during the day, we recommend that you proceed to go to your emergency department. If you haven’t had many episodes of diarrhea, and it possible to call your physician to see if you can see them sooner, then please be guided accordingly.Thank you for choosing AskTheDoctor.com

Comments / Follow Ups

Guest: I had the same surgery 11 years ago, and I am dealing with anemia, and have lost 11 teeth… ­čÖü

Advertisement